MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, EXTRA SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SCREWDRIVER, SELF-HOLDING, EXTRA SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0203
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported to (b)(4) that : "we noticed a clear breakage of one of your screwdrivers.Ref : ref 1806-0203/1, lot kmw351702 (for the screwdriver part) and ref 1806-0203/2, lot kmw350701 (for the part that fits on the screwdriver).".
 
Event or Problem Description
The customer reported to frederic vauges (sr) that : "we noticed a clear breakage of one of your screwdrivers.Ref : ref 1806-0203/1, lot kmw351702 (for the screwdriver part) and ref 1806-0203/2, lot kmw350701 (for the part that fits on the screwdriver).".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received screwdriver with the self-holding feature is broken and shows normal traces of use.The breakage surface shows the typical characteristics of a brittle fracture.Area just above the breaking point shows material deformation and breakage surface also shows a curved scuff mark, both of which indicates high rotational and bending load.To prevent the bending, the device is also laser-marked with the printing ¿do not lever¿.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A process change was performed; the wch coating was removed to prevent breakages of the moveable blade.The returned screwdriver manufacturing date post-dates the process change.Furthermore it is recommended that the screwdriver shall be treated with an appropriate instrument spray after every usage.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re-sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.Please refer to the device label to identify single or multiple use and/or cleaning and re-sterilization release.Always treat the instrument carefully to avoid surface damage or alterations to the geometry.The design of the instrument must not be modified in any way.The stryker "instructions for cleaning, sterilization, inspection and maintenance" help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused due to inadequate handling by the user i.E.Breakage under overloading of screwdriver.The appearance of the breakage surface indicates a (forced) brittle breakage of the screw driver due to bending and rotational forces overload, in spite of the clear warning laser marked on the device itself that ¿do not lever¿.If any further information is provided, the investigation report will be reassessed.

Brand Name
SCREWDRIVER, SELF-HOLDING, EXTRA SHORT SCREWDRIVER, SELF-HOLDING 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11189780
Report Number0009610622-2021-00238
Device Sequence Number17027440
Product Code LXH
UDI-Device Identifier04546540520418
UDI-Public04546540520418
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 03/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0203
Device Catalogue Number18060203
Device Lot NumberKMW350701
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2021
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer02/24/2021
Initial Report FDA Received Date01/18/2021
Supplement Report FDA Received Date03/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1